Mississippi, 2018

Hail and Damaging Winds in Mississippi, May 20 to 21, 2018

May 20 to 21, 2018 · NWS JAN · 9 events in 6 counties and zones

Showers and thunderstorms developed each day in a warm, moist, and unstable air mass. Some of these storms produced damaging wind gusts and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed each day in a warm, moist, and unstable air mass. Some of these storms produced damaging wind gusts and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 20, 11:41 AM CST, 9 minutes earlier.

Area forecast discussion, May 20, 11:41 AM CST, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1241 PM CDT Sun May 20 2018

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Mostly VFR conditions will dominate through the remainder of the
day and into the evening. Scattered showers and thunderstorms will
be spread out over the region through this time period and TAF
sites that experience any of these will see a brief lowering of
ceilings/visibilities to MVFR/IFR. The convection will diminish by
late evening/after midnight. MVFR ceilings and visibilities in fog
look to develop at MEI and HBG after 21/09Z and linger until
21/15Z./26/

&&

.DISCUSSION...
Current forecast on track with scattered convection expected this
afternoon/evening. Wet microburst checklist indicated a slight
chance/chance category highlighted by DCAPEs of 1300 J/kg, upper
20s vertical totals and theta-e difference over 30. The HRRR is
also indicating some wind potential as max wind gusts grids
locally exceed 40 knots with some of the convection this
afternoon. Will, thus, maintain the marginal severe risk in the
HWO.

A slight delay in convective onset will allow maximums to reach a
little higher than previously expected. This will also modulate a
more robust convective potential this afternoon./26/

Prior discussion below:

Today and tonight:

There was quite a bit thunderstorm activity overnight in portions
of southeastern MS as the slow evolution toward a wetter pattern
waited until sundown yesterday to begin in our region. Above
average warmth and humidity, combined with relatively chilly
temperatures aloft, created a good deal of instability that only
required subtle convergence to "break the lid" that has been
largely keeping most of the convection at bay the last few days.

Today the "lid" holding down deep convection is expected to give
way across the entire region (not just in southeastern MS) during
the afternoon and evening hours. Since our early transition into a
summer-like pattern (devoid of major synoptic forcing mechanisms
and wind shear) has occurred, we only expect subtle factors to
help tip the scales toward lots of thunderstorm activity,
especially since moisture continues to gradually increase. Not to
get into the weeds over much, but the main weak positive factors
for convective development (aside from lots of instability) look
to be favorable divergence in jet-level wind fields and minor
lower level wind and moisture convergence as easterly flow
impinges from AL. HREF guidance suggests peak working CAPE levels
by early afternoon should range from at least 2500 to 3500 j/kg
with surface temperatures ranging from 88 to 92 degrees.
Relatively steep lapse rates and some dry air available well aloft
will increase the risk for some microbursts and larger scale
downbursts with slightly organized line segments. Given the
ingredients available it would be surprising if there were not at
least several severe storms this afternoon so we have gone ahead
and included a local MARGINAL severe risk in our HWO and graphics.
The main risk will be damaging wind gusts, although some hail
certainly cannot be ruled out.

Some convection will almost certainly linger well into the
evening, with CAMS guidance suggesting this is more likely across
portions of eastern MS. But by late tonight we anticipate
conditions will be mainly dry with maybe a bit of patchy fog in
areas where downpours are received today. Lows by daybreak Monday
may be a touch cooler than this morning, consider the influence of
latter day cooling precipitation. /BB/

Monday through next Saturday:

The summer-type pattern will be the norm across the forecast area
throughout this portion of the forecast. Off and on periods of
weak troughing and ridging aloft, weak flow aloft, warm
temperatures, and plenty of moisture, will result in mainly
diurnal chances for showers and storms in the 30- 50% range each
afternoon. Convection each day looks scattered in nature. Where
the best chances for convection each day continues to look to
largely depend upon where any lingering outflow boundaries from
the previous day's convection resides. Although these better rain
chances will again fall during the heat of the day, some
convection will likely linger a few hours into the evening
periods. While confidence is currently quite low in any organized
severe storms, an isolated strong to potentially severe storm
cannot be ruled out each afternoon. Gusty winds will be the
primary concern with such storms. Locally heavy downpours and
frequent lightning can also be expected.

As eluded to above, warm conditions will persist areawide through
the period. Highs each day look to peak to around the 90 degree
mark, but scattered convection each afternoon could have a large
bearing on whether temperatures warm that much. Again, while most
of the convection each day will dissipate during the evening hours
as daytime heating is lost, some lingering clouds will be present
across the region during the overnight hours. Lows will remain
mild as they range from the mid 60s to lower 70s. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       89  67  89  68 /  41  50  51  22
Meridian      92  66  88  65 /  44  36  47  23
Vicksburg     90  68  90  68 /  33  33  51  23
Hattiesburg   91  65  89  67 /  42  37  52  26
Natchez       90  67  89  69 /  36  35  51  24
Greenville    92  70  89  70 /  24  39  50  22
Greenwood     90  69  90  68 /  28  31  52  19

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, May 20, 2:26 AM CST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
326 AM CDT Sun May 20 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
210830-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
326 AM CDT Sun May 20 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Early afternoon into the evening

Isolated severe thunderstorms will be possible, mainly this
afternoon, across the region. The main risk will be damaging
wind gusts although hail be also be possible.

(https://www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

50

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

The radar

The Columbus AFB radar (KGWX), 103 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Choctaw

When
May 20, 11:50 AM CST
Where
Choctaw County, 1.29 mi SSW of Ackerman
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.302, -89.176

A tree was blown down on Highway 15 at South Louisville Street.

Thunderstorm Wind, Madison

When
May 20, 8:05 PM CST
Where
Madison County, 2.76 mi S of Loring
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.730, -89.926

A tree was blown down near Stamp Bridge and Mount Pilgrim roads near Camden.

Thunderstorm Wind, Yazoo

When
May 20, 8:18 PM CST
Where
Yazoo County, 4.01 mi SW of Oil City
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.640, -90.480

A tree was blown down on Highway 433 West near the Tri Community Fire Department.

Thunderstorm Wind, Jones

When
May 20, 8:21 PM CST
Where
Jones County, 2.23 mi W of Lanham
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.574, -89.137

Tin roofing was torn off of a barn and several trees were blown down around the intersection of Ira G. Odom and Pecan Grove roads.

Thunderstorm Wind, Yazoo

When
May 20, 8:35 PM CST
Where
Yazoo County, 0.69 mi N of Bentonia
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.640, -90.370

A couple of trees were blown down in Bentonia.

Thunderstorm Wind, Hinds

When
May 21, 2:22 PM CST
Where
Hinds County, 2.15 mi SSW of Van Winkle
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.270, -90.280

A tree was blown down across Raymond Road between Plummer Circle and Maddox Road.

Hail, Hinds

When
May 21, 2:25 PM CST
Where
Hinds County, 0.69 mi N of Taylorsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.240, -90.250

Quarter size hail fell near the intersection of McCluer Street and Rainey Road as well as near the intersection of Spryfield Road and Tifton Drive.

Thunderstorm Wind, Rankin

When
May 21, 3:04 PM CST
Where
Rankin County, 1.5 mi SSW of Langford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
32.330, -89.980

A few trees and large limbs were blown down in the Highway 471 area.

Thunderstorm Wind, Rankin

When
May 21, 3:36 PM CST
Where
Rankin County, 1.17 mi E of Pisgah
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.470, -89.850

A tree was down across Old Highway 43.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748126, 748127, 748128, 748129, 748130, 748131, 748132, 748133, 748134.